Arkansas, 2019Flash Flooding in Arkansas, August 24, 2019
August 24, 2019 · NWS TSA · 4 events in 1 county or zone
A slow-moving upper level disturbance approached the region on the 24th. The atmosphere was very moist across the area ahead of this system, which supported a period of very heavy and persistent rainfall over parts of west central Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $640,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper level disturbance approached the region on the 24th. The atmosphere was very moist across the area ahead of this system, which supported a period of very heavy and persistent rainfall over parts of west central Arkansas. Flash flooding resulted from that excessive rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 24, 2:47 AM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 24, 2:47 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
347 AM CDT Sat Aug 24 2019
.DISCUSSION...
Precipitation chances and potential for heavy rainfall and severe
weather will highlight the forecast once again this morning, with
tonight and Monday night the most active periods. Very moist
airmass remains in place with an apparent MCV continuing to
generate scattered thunderstorms over western AR and far eastern
OK. Storm complex to the west has largely dissipated but another
MCV associated with this may drift across the area later today.
Thus the threat of scattered storms remains in the forecast today
and despite fairly limited coverage, the potential for locally
excessive rainfall will be present, as evidenced by the 0.81" at
FSM in about a half hour.
Attention for tonight turns to shortwave trough moving across the
Central Rockies this morning. This will move southeast tonight to
force more widespread coverage of storms including the possibility
of a severe MCS. At this time the highest impacts in terms of
severe weather should remain to our west where max instability is
focused. Heavy rain remains a concern and a Flood Watch could be
needed for parts of the area tonight into Sunday. Storm potential
will shift to the east Sunday evening.
Hot and humid conditions return Monday ahead of the next cold
front, with very high dew points in the upper 70s to near 80
pooling ahead of the front. Heat Index values could easily reach
the 105-110 range and heat headlines will likely be needed.
Fortunately this will be short lived as the front pushes through
Monday evening. Given the high instability forecast ahead of the
front, along with strong shear by August standards, organized
severe weather will be a possibility along with yet more heavy
rainfall.
Front will continue to slowly push south with northwest flow aloft
continuing to support thunderstorm chances through Wednesday. Somewhat
drier air may push into northern areas by Wednesday thunderstorm
chances tapering off by Thursday and Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 85 71 82 73 / 30 70 60 10
FSM 84 72 86 73 / 40 20 40 20
MLC 86 71 87 74 / 20 40 30 20
BVO 83 69 80 70 / 30 80 70 10
FYV 78 67 80 69 / 40 30 50 20
BYV 78 66 81 69 / 40 20 70 20
MKO 83 69 83 72 / 30 40 60 20
MIO 80 67 78 69 / 40 50 60 20
F10 85 69 86 72 / 20 50 60 10
HHW 87 72 90 74 / 20 20 30 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...07
LONG TERM....14
Hazardous weather outlook, Aug 24, 4:02 AM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
502 AM CDT Sat Aug 24 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-251015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
502 AM CDT Sat Aug 24 2019
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Primarily northeast Oklahoma.
ONSET...After 10 PM.
FLASH FLOOD.
RISK...Limited.
AREA...Far eastern Oklahoma and northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Scattered thunderstorms are ongoing this morning and will remain
possible through the day. Locally heavy rainfall has fallen
early Saturday morning, and there will continue to a risk of
localized higher amounts which could result in a flash flood
risk.
More widespread thunderstorms are likely to spread into
northeast Oklahoma Saturday night, and continue eastward
across the area through Sunday morning. These storms will
initially pose a risk of damaging winds, however the risk of
severe weather is likely to lessen as they continue eastward.
The additional rainfall will also raise flooding concerns.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY...Severe Thunderstorm Potential...Dangerous Heat Potential.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY and FRIDAY...No Hazards.
EXTENDED DISCUSSION...
Storms are likely to be ongoing Sunday morning, however the risk
of severe weather will have lessened. The potential for locally
heavy rainfall will continue and flooding concerns will be present.
Additional widespread storms are expected to develop along a cold
front across southern Kansas Monday afternoon. These storms will
spread southeastward Monday evening and overnight. Severe weather
currently appears likely as the storms spread into eastern Oklahoma.
Additionally, heavy rainfall and flooding concerns will persist.
Prior to the storms on Monday, temperatures will warm and dewpoints
will remain very high resulting in afternoon heat index values of
105 to 110 degrees. Excessive heat advisories may be needed for
Monday afternoon.
Thunderstorm potential will continue Tuesday and Wednesday as
the cold front slowly pushes southward, with drier weather possible
by late next week.
weather.gov/tulsa contains additional information.
Flash Flood, Sebastian
- When
- August 24, 4:30 AM CST to 5:45 AM CST
- Where
- Sebastian County, Ft Smith to 1.95 mi E of Cavanaugh
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 35.380, -94.420
Several roads across Fort Smith were flooded. A few cars were driven into the flood water and became stranded.
Flash Flood, Sebastian
- When
- August 24, 5:30 AM CST to 8:30 AM CST
- Where
- Sebastian County, Lavaca to 0.67 mi NE of Camp Chaffee
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $400,000
- Reported by
- Emergency Manager
- Coordinates
- 35.330, -94.180
Portions of Highways 96 and 255 were closed near Lavaca. Portions of Highway 22 were closed near Fort Chaffee. Reportedly, 38 homes were flood-damaged in Fort Smith and seven were flood-damaged in Barling. A woman delivering newspapers drove into flood water across Kinkead Avenue on the east side of Fort Smith, and was washed off the road where she drowned.
Flash Flood, Sebastian
- When
- August 24, 10:30 AM CST to 8:30 PM CST
- Where
- Sebastian County, Lavaca to 0.83 mi E of Lavaca
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 35.330, -94.180
Emergency management reported nineteen homes flooded in Lavaca.
Flash Flood, Sebastian
- When
- August 24, 10:30 AM CST to 8:30 PM CST
- Where
- Sebastian County, Ft Smith to 2.71 mi S of Ft Smith
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 35.380, -94.420
A dormitory on the University of Arkansas Fort Smith campus was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Georgia, August 24, 20193 injured · $2.0 million · 1 event
- Hail and Damaging Winds in Texas, August 24 to 25, 2019$105,000 · 1 in hail · 4 events
- Flash Flooding and Heavy Rain in Kansas, August 24 to 25, 2019$100,000 · 4 events
- Flash Flood and Hail in Kansas, August 24 to 25, 20192.75 in hail · 28 events
- Tornado and Flash Flood in Kansas, August 24 to 27, 20191.75 in hail · 15 events
- Damaging Wind and Lightning Strikes in Georgia, August 24, 2019$17,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Kansas, August 24, 20191.75 in hail · 6 events
- Dense Fog in Virginia, August 24, 20193 events
- Damaging Winds and Lightning Strike in Florida, August 24 to 25, 2019$10,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 24, 20192 events
- Hail in North Dakota, August 24, 20191 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, August 24, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850141, 850143, 850144, 850145.